Spanish Version
 
E-mail Form
Email Results

 
 
Print-Friendly
Bookmarks
bookmarks-menu

Over-the-counter medicines

Medicines to have at home

Information

You can buy many medicines for minor problems at the store without a prescription (over-the-counter).

Important tips for using over-the-counter medicines:

  • Always follow the printed directions and warnings. Talk to your health care provider before starting a new medicine.
  • Know what you are taking. Look at the list of ingredients and choose products that have fewer items listed.
  • All medicines become less effective over time and should be replaced. Check the expiration date before using any product.
  • Store medicines in a cool, dry area. Keep all medicines out of the reach of children.

Women who are pregnant or breastfeeding should talk to their provider before taking any new medicine.

Medicines affect children and older adults differently. People in these age groups should take special care when taking over-the-counter medicines.

Check with your provider before taking an over-the-counter medicine if:

  • Your symptoms are very bad.
  • You are not sure what is wrong with you.
  • You have a long-term medical problem or you are taking prescription medicines.

ACHES, PAINS, AND HEADACHES

Over-the-counter pain medicines can help with headache, arthritis pain, sprains, and other minor joint and muscle problems.

  • Acetaminophen -- Try this medicine first for your pain. DO NOT take more than 3 grams (3,000 mg) on any one day. Large amounts can harm your liver. Remember that 3 grams is about the same as 6 extra-strength pills or 9 regular pills.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs) -- You can buy some NSAIDs, such as ibuprofen and naproxen, without a prescription.

Both of these medicines can have serious side effects if you take them in high doses or for a long time. Tell your provider if you are taking these medicines many times a week. You may need to be checked for side effects.

FEVER

Acetaminophen (Tylenol) and ibuprofen (Advil, Motrin) help reduce fever in children and adults.

  • Take acetaminophen every 4 to 6 hours.
  • Take ibuprofen every 6 to 8 hours. DO NOT use ibuprofen in children younger than 6 months.
  • Know how much you or your child weighs before giving these medicines.

Aspirin works very well for treating fever in adults. DO NOT give aspirin to a child unless your child's provider tells you it is OK.

COLD, SORE THROAT, COUGH

Cold medicines can treat symptoms to make you feel better, but they do not shorten a cold. Taking zinc supplements within 24 hours of the start of a cold may reduce the symptoms and duration of a cold.

NOTE: Talk to your provider before giving your child any type of over-the-counter cold medicine, even if it is labeled for children.

Cough medicines:

  • Guaifenesin -- Helps break up mucus. Drink lots of fluids if you take this medicine.
  • Menthol throat lozenges -- Soothe "tickle" in the throat (Halls, Robitussin, and Vicks).
  • Liquid cough medicines with dextromethorphan -- Suppress the urge to cough (Benylin, Delsym, Robitussin DM, Simply Cough, Vicks 44, and store brands).

Decongestants:

  • Decongestants help clear a runny nose and relieve postnasal drip.
  • Decongestant nasal sprays may work more quickly, but they can have a rebound effect if you use them for more than 3 to 5 days. Your symptoms may get worse if you keep using these sprays.
  • Check with your provider before taking decongestants if you have high blood pressure or prostate problems.
  • Oral decongestants: Pseudoephedrine (Contac Non-Drowsy, Sudafed, and store brands); phenylephrine (Sudafed PE and store brands).
  • Decongestant nasal sprays: Oxymetazoline (Afrin, Neo-Synephrine Nighttime, Sinex Spray); phenylephrine (Neo-Synephrine, Sinex Capsules).

Sore throat medicines:

  • Sprays to numb pain -- Dyclonine (Cepacol); phenol (Chloraseptic).
  • Painkillers -- Acetaminophen (Tylenol), ibuprofen (Advil, Motrin), naproxen (Aleve).
  • Hard candies that coat throat -- Sucking on candy or throat lozenges can be soothing. Be careful in young children because of the choking risk.

ALLERGIES

Antihistamine pills and liquids work well for treating allergy symptoms.

  • Antihistamines that may cause sleepiness -- Diphenhydramine (Benadryl); chlorpheniramine (Chlor-Trimeton); brompheniramine (Dimetapp), or clemastine (Tavist)
  • Antihistamines that cause little or no sleepiness -- Loratadine (Alavert, Claritin, Dimetapp ND); fexofenadine (Allegra); cetirizine (Zyrtec)

Talk to your provider before giving medicines that cause sleepiness to a child, because they can affect learning. They can also affect alertness in adults.

You can also try:

  • Eye drops -- Soothe or moisten the eyes
  • Preventive nasal spray -- Cromolyn sodium (Nasalcrom), fluticasone (Flonase)

STOMACH UPSET

Medicines for diarrhea:

  • Antidiarrhea medicines such as loperamide (Imodium) -- These medicines slow down action of intestine and reduce number of bowel movements. Talk to your provider before taking them because they can worsen diarrhea caused by infection.
  • Medicines that contain bismuth -- May be taken for mild diarrhea (Kaopectate, Pepto-Bismol).
  • Rehydration fluids -- May be used for moderate and severe diarrhea (Analytes or Pedialyte).

Medicines for nausea and vomiting:

  • Liquids and pills for stomach upset -- May help with mild nausea and vomiting (Emetrol; Pepto-Bismol)
  • Rehydration fluids -- May be used to replace fluids from vomiting (Enfalyte or Pedialyte)
  • Medicines for motion sickness -- Dimenhydrinate (Dramamine); meclizine (Bonine, Antivert, Postafen, and Sea Legs)

SKIN RASHES AND ITCHING

  • Antihistamines taken by mouth -- May help with itching or if you have allergies
  • Hydrocortisone cream -- May help with mild rashes (Cortaid, Cortizone 10)
  • Antifungal creams and ointments -- May help with diaper rashes and rashes caused by yeast (nystatin, miconazole, clotrimazole, and ketoconazole)

References

Garza I, Schwedt TJ, Robertson CE, Smith JH. Headache and other craniofacial pain. In: Daroff RB, Jankovic J, Mazziotta JC, Pomeroy SL, eds. Bradley's Neurology in Clinical Practice. 7th ed. Philadelphia, PA: Elsevier; 2016:chap 103.

Habif TP. Atopic dermatitis. In: Habif TP, ed. Clinical Dermatology: A Color Guide to Diagnosis and Therapy. 6th ed. Philadelphia, PA: Elsevier; 2016:chap 5.

Kim SY, Chang YJ, Cho HM, Hwang YW, Moon YS. Non-steroidal anti-inflammatory drugs for the common cold. Cochrane Database Syst Rev. 2015;(9):CD006362. PMID: 26387658 www.ncbi.nlm.nih.gov/pubmed/26387658.

Li S, Yue J, Dong BR, Yang M, Lin X, Wu T. Acetaminophen (paracetamol) for the common cold in adults. Cochrane Database Syst Rev. 2013;(7):CD008800. PMID: 23818046 www.ncbi.nlm.nih.gov/pubmed/23818046.

Semrad CE. Approach to the patient with diarrhea and malabsorption. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 140.

  • Tips on buying cold and flu medicines

    Tips on buying cold and flu medicines

    Animation

  •  

    Tips on buying cold and flu medicines - Animation

    They call it the common cold for a reason. Colds are extraordinarily common. Children average 3 to 8 colds a year and adults almost that many. I'm doctor Alan Greene and I want to give you a couple of tips about navigating the cold and flu aisle at the drug store. Many of the offerings that are there will offer relief in several different ways. They may have a decongestant in there to try to reduce nasal congestion. An antihistamine that may help a bit with sleep or may also help with some congestion. They may have a cough suppressant in there to make you cough less. An expectorant to make your cough more productive, so you can cough things out easier and may have something to bring down a temperature or relieve aches and pains, like acetaminophen, or ibuprofen. But if you pick-up more than one of these, it's pretty common for people to double-up on a specific ingredient. So, if you're using more than one, look at the ingredient list. You don't want to see the same thing on both. For instance, if you have the decongestant pseudoephedrine on two different lists, the double-dose is not good for you and doesn't add any extra help. But beyond that, you don't even want to find the same action in two different multisymptom things. So if you have, taking a decongestant, you don't want a decongestant in the other one, whatever kind of decongestant it is. And as reminder for kids under 6, decongestants, antihistamines, and cough suppressants have not been shown to help them any better than placebo and do have some side-effects. So, I don't recommend them at all for kids under 6.

  • Drugs

    Drugs - illustration

    Many drugs are sold over-the-counter (no prescription necessary) and intended for medicinal use at home. Drugs for fever, cough, stuffy nose, runny nose, diarrhea, and allergies are common drugs which are especially helpful during times of illness. All medications should be kept out of the reach of children.

    Drugs

    illustration

  • Tips on buying cold and flu medicines

    Animation

  •  

    Tips on buying cold and flu medicines - Animation

    They call it the common cold for a reason. Colds are extraordinarily common. Children average 3 to 8 colds a year and adults almost that many. I'm doctor Alan Greene and I want to give you a couple of tips about navigating the cold and flu aisle at the drug store. Many of the offerings that are there will offer relief in several different ways. They may have a decongestant in there to try to reduce nasal congestion. An antihistamine that may help a bit with sleep or may also help with some congestion. They may have a cough suppressant in there to make you cough less. An expectorant to make your cough more productive, so you can cough things out easier and may have something to bring down a temperature or relieve aches and pains, like acetaminophen, or ibuprofen. But if you pick-up more than one of these, it's pretty common for people to double-up on a specific ingredient. So, if you're using more than one, look at the ingredient list. You don't want to see the same thing on both. For instance, if you have the decongestant pseudoephedrine on two different lists, the double-dose is not good for you and doesn't add any extra help. But beyond that, you don't even want to find the same action in two different multisymptom things. So if you have, taking a decongestant, you don't want a decongestant in the other one, whatever kind of decongestant it is. And as reminder for kids under 6, decongestants, antihistamines, and cough suppressants have not been shown to help them any better than placebo and do have some side-effects. So, I don't recommend them at all for kids under 6.

  • Drugs

    Drugs - illustration

    Many drugs are sold over-the-counter (no prescription necessary) and intended for medicinal use at home. Drugs for fever, cough, stuffy nose, runny nose, diarrhea, and allergies are common drugs which are especially helpful during times of illness. All medications should be kept out of the reach of children.

    Drugs

    illustration

Talking to your MD

 

Self Care

 
 

Review Date: 8/26/2017

Reviewed By: Linda J. Vorvick, MD, Clinical Associate Professor, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com

 
 
 

 

 

A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.
Content is best viewed in IE9 or above, Firefox and Google Chrome browser.